Alabama, 2003

Hail in Alabama, May 2, 2003

May 2, 2003 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 2, 1:11 PM CST, 4 hours 29 minutes earlier.

Area forecast discussion, May 2, 1:11 PM CST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
211 PM CDT FRI MAY 02 2003

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND
INTO THE EVENING HOURS. THE AIRMASS WAS BECOMING INCREASINGLY
UNSTABLE WITH EARLY AFTERNOON LIS FROM -8 TO -10 OVER MUCH OF THE
AREA.  A SERIES OF WEAK SHORT WAVES LATE THIS AFTERNOON AND THIS
EVENING, ALONG WITH OUTFLOW BOUNDARIES, SHOULD HELP TO ENHANCE
CONVECTION. A FEW STORMS COULD BE SEVERE, PRODUCING STRONG
MICROBURSTS AND LARGE HAIL. A SEVERE THUNDERSTORM WATCH SHOULD
CONTINUE FOR PARTS OF THE FORECAST AREA INTO THE EVENING.

A COLD FRONT IS EXPECTED TO MOVE INTO THE STATE SATURDAY AND
PROVIDE SOME BRIEF DRYING. IT SHOULD STALL, THEN MOVE BACK NORTH
SATURDAY NIGHT AND SUNDAY. I THINK THE CHANCE FOR SHOWERS OR
THUNDERSTORMS SATURDAY WILL BE LESS BECAUSE OF THE DRYING, BUT I WILL
KEEP AT LEAST A SMALL POP BECAUSE OF THE BOUNDARY.  AVN MOS
TEMPERATURE GUIDANCE LOOKS PRETTY GOOD AND IS EXCEPTED WITH ONLY
MINOR CHANGES.

BHM 062/082 058/083 065 32-234
MGM 063/086 060/086 065 33-122

.BHM...NONE.
Hazardous weather outlook, May 2, 11:43 AM CST, 5 hours 57 minutes before
ALZ011>015-017>050-022100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1243 PM CDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT.  SOME OF
THESE WILL LIKELY BECOME SEVERE...WITH DAMAGING WINDS AND HAIL
BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE WEEKEND
DURING THE AFTERNOON AND EVENING HOURS AS THE FRONT BECOMES
STATIONARY ACROSS ALABAMA.

THE BEGINNING OF THE WORK WEEK DOES NOT SHOW MUCH PROMISE EITHER AS A
SERIES OF UPPER-LEVEL DISTURBANCES MOVES OVER US ON MONDAY AND
TUESDAY.  THESE DISTURBANCES WILL BRING BETTER SHOWER AND
THUNDERSTORM CHANCES...WITH THE BEST CHANCE FOR ANY STRONG
STORMS BEING ON TUESDAY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT TO RAPIDLY
CHANGING AFTERNOON AND EVENING CONDITIONS...ACTIVATION OF STORM
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY NOT BE
REQUIRED THROUGH TONIGHT.

In the hours before

Local storm report, May 2, 3:57 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
457 PM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    2 N WINFIELD              AL   0.88 IN HAIL
05/02/03   MARION                         SHERIFF

0322 PM    CORONA                    AL   WIND DAMAGE
05/02/03   WALKER                         TREES DOWN. PUBLIC

0348 PM    CENTRE                    AL   1.75 IN HAIL
05/02/03   CHEROKEE                       HAIL COVERING GRND

0414 PM    PIEDMONT                  AL   1.75 IN HAIL
05/02/03   CALHOUN                        TV REPORTER

0416 PM    EUTAW                     AL   0.75 IN HAIL
05/02/03   GREENE                         EMA
Local storm report, May 2, 4:18 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
518 PM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    CORONA                    AL   1.25 IN HAIL
05/02/03   WALKER                         PUBLIC

0330 PM    CARROLLTON                AL   0.88 IN HAIL
05/02/03   PICKENS                        911 DISPATCHER

0345 PM    CENTRE                    AL   0.50 IN HAIL
05/02/03   CHEROKEE                       WEIS RADIO

0352 PM    WOODS BEND                AL   1.75 IN HAIL
05/02/03   CHEROKEE                       WEIS RADIO

0400 PM    TUSCALOOSA                AL   0.25 IN HAIL
05/02/03   TUSCALOOSA                     EMA

0430 PM    EUTAW                     AL   0.88 IN HAIL
05/02/03   GREENE                         EMA

0443 PM    BORDEN SPRINGS            AL   0.88 IN HAIL
05/02/03   CLEBURNE                       CLEBURN 911

0445 PM    FAUNSDALE                 AL   0.75 IN HAIL
05/02/03   MARENGO                        911 DISPATCHER

0446 PM    UNIONTOWN                 AL   1.00 IN HAIL
05/02/03   PERRY                          STORM SPOTTER

0450 PM    5 S AKRON                 AL   2.75 IN HAIL
05/02/03   HALE                           EMA

0450 PM    UNIONTOWN                 AL   1.50 IN HAIL
05/02/03   PERRY                          EMA

0453 PM    SWEET WATER               AL   0.75 IN HAIL
05/02/03   MARENGO                        911 DISPATCHER

0500 PM    HALEYVILLE                AL   1.00 IN HAIL
05/02/03   WINSTON                        EMA

0505 PM    8 NW SELMA                AL   FUNNEL CLOUD
05/02/03   DALLAS                         HAM RADIO

0506 PM    BUHL                      AL   1.00 IN HAIL
05/02/03   TUSCALOOSA                     EMA
Local storm report, May 2, 4:26 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0151 PM    5 N GREENSBORO            AL   WIND DAMAGE
05/02/03   HALE                           TREES/POWER LINES DOWN.
                                          EMA

0512 PM    ABERNANT                  AL   1.00 IN HAIL
05/02/03   TUSCALOOSA                     NORTHPORT/ABERNANT. EMA

0515 PM    GREENSBORO                AL   1.75 IN HAIL
05/02/03   HALE                           EMA

0516 PM    NORTHPORT                 AL   1.00 IN HAIL
05/02/03   TUSCALOOSA                     EMA
Local storm report, May 2, 4:32 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
532 PM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0506 PM    JASPER                    AL   0.88 IN HAIL
05/02/03   WALKER                         EMA

0515 PM    NORTHPORT                 AL   0.88 IN HAIL
05/02/03   TUSCALOOSA                     EMA

0520 PM    TUSCALOOSA                AL   1.00 IN HAIL
05/02/03   TUSCALOOSA                     TCL APT. HAM RADIO

0524 PM    1 S JASPER                AL   FUNNEL CLOUD
05/02/03   WALKER                         EMA. JUST SOUTH

0528 PM    CLEVELAND                 AL   0.88 IN HAIL
05/02/03   BLOUNT                         EMA
Local storm report, May 2, 5:22 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
622 PM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0538 PM    GADSDEN                   AL   FUNNEL CLOUD
05/02/03   ETOWAH                         OVR BOAZ MVG 2 GADSDEN.
                                          SPOTTER

0540 PM    CORDOVA                   AL   1.25 IN HAIL
05/02/03   WALKER                         SKYWARN SPOTTER

0544 PM    SAYRE                     AL   FUNNEL CLOUD
05/02/03   JEFFERSON                      OVR HWY 78 NR SAYRE. 0.88
                                          INCH HAIL
                                          SPOTTER

0545 PM    SUMITON                   AL   0.75 IN HAIL
05/02/03   WALKER                         EAST OF SUMITON ALONG
                                          COUNTY LINE
                                          SKYWARN
                                          SPOTTER

0550 PM    SAYRE                     AL   1.25 IN HAIL
05/02/03   JEFFERSON                      NEAR SAYRE.  HAM RADIO

0550 PM    ORRVILLE                  AL   1.75 IN HAIL
05/02/03   DALLAS                         STORM SPOTTER

0550 PM    UNIONTOWN                 AL   WIND DAMAGE
05/02/03   PERRY                          25 TREES DOWN. HAM RADIO

0552 PM    CURRY                     AL   0.75 IN HAIL
05/02/03   WALKER                         EMA

0553 PM    ORRVILLE                  AL   WIND DAMAGE
05/02/03   DALLAS                         TREES DOWN. HAM RADIO

0556 PM    WEST JEFFERSON            AL   1.00 IN HAIL
05/02/03   JEFFERSON                      HAM RADIO

0604 PM    ALABASTER                 AL   0.88 IN HAIL
05/02/03   SHELBY                         PUBLIC

0607 PM    ALABASTER                 AL   0.88 IN HAIL
05/02/03   SHELBY                         HAM RADIO

0611 PM    PIEDMONT                  AL   1.75 IN HAIL
05/02/03   CALHOUN                        STORM SPOTTER

0611 PM    PELHAM                    AL   0.75 IN HAIL
05/02/03   SHELBY                         HAM RADIO

0614 PM    ALEXANDRIA                AL   1.00 IN HAIL
05/02/03   CALHOUN                        911 DISPATHER
Local storm report, May 2, 5:35 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
635 PM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    AKRON                     AL   1.75 IN HAIL
05/02/03   HALE

0615 PM    ALEXANDRIA                AL   1.00 IN HAIL
05/02/03   CALHOUN                        PUBLIC

0620 PM    WEAVER                    AL   1.75 IN HAIL
05/02/03   CALHOUN                        WEAVER AND ALEXANDRIA.
                                          EMA

0625 PM    ANNISTON                  AL   0.75 IN HAIL
05/02/03   CALHOUN                        PUBLIC

0628 PM    OXFORD                    AL   FUNNEL CLOUD
05/02/03   CALHOUN                        ANNISTON/OXFORD

0630 PM    CENTRE                    AL   50 MPH TSTM GUST
05/02/03   CHEROKEE                       56MPH. HAM RADIO

The radar

The Birmingham radar (KBMX), 12 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Shelby

When
May 2, 5:40 PM CST to 7:00 PM CST
Where
Shelby County, Countywide
Measured
4.5 in hail
Property damage
$250,000
Reported by
AMATEUR RADIO
Coordinates
33.250, -86.683

Several severe thunderstorms moved through Shelby County and generally affected the western part of the county. All of the storms produced dime to golf ball size hail. The largest hail size reported was softball and occurred near Maylene. Some locations that reported hail were Alabaster, Hoover, Helena, Maylene, Indian Springs, Calera and Montevallo. Several locations observed hail covering the ground. A few trees were also blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360975.